Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 16, NWS Amarillo, TX

December 15, 2020Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this wind advisory at Dec 15, 2020, 1:17 PM CST for Deaf Smith County, Oldham County, Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2020, 1:17 PM CST (19:17 UTC)
Expired
Dec 15, 2020, 6:00 PM CST
In force
5 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WWUS74 KAMA 151917
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
117 PM CST Tue Dec 15 2020

TXZ011-016-160000-
/O.NEW.KAMA.WI.Y.0016.201215T1917Z-201216T0000Z/
Oldham-Deaf Smith-
Including the cities of Vega and Hereford
117 PM CST Tue Dec 15 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts near 45 mph.

* WHERE...Oldham and Deaf Smith Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
082 
WWUS74 KAMA 152355
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
555 PM CST Tue Dec 15 2020

TXZ011-016-160100-
/O.EXP.KAMA.WI.Y.0016.000000T0000Z-201216T0000Z/
Oldham-Deaf Smith-
Including the cities of Vega and Hereford
555 PM CST Tue Dec 15 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Dec 15, 11:22 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 15, 11:22 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1122 AM CST Tue Dec 15 2020

.AVIATION...
18Z TAF Cycle

IFR to MVFR conditions at all three TAF sites due mainly to low
clouds and snow will give way to VFR conditions by 00Z to 02Z
Wednesday. North to northwest winds 15 to 25 knots with gusts near
35 knots will diminish to around 5 to 15 knots after 00Z
Wednesday.

Schneider

&&

.PREV DISCUSSION... /Issued 522 AM CST Tue Dec 15 2020/

AVIATION...
Snow will continue to expand across the Panhandles today. GUY
looks to have the best chance of snow through this afternoon. The
snow will be more off and on at DHT and AMA with DHT having the
best conditions in the MVFR range. AMA and GUY should both have
IFR conditions, mainly with the heavier snow bands. VFR conditions
will return to all sites after sunset. North winds will pick up
into the 15 to 25 knot range with higher gusts through the
morning. DHT is expected to have the highest winds. Winds will
then decrease to around 10 knots after sunset and they will
become more westerly.

PREV DISCUSSION... /Issued 233 AM CST Tue Dec 15 2020/

SHORT TERM...
Upper level short wave circulation was near ABQ early this morning.
This is further south than the GFS, Canadian and ECMWF models for
this time.  The short term models have picked up on this further
south placement of this system.  Believe these models are on to
something, so have generally followed their guidance.  Therefore, we
will be expanding the Winter Weather Advisory to cover all of the
Panhandles for today.

The moisture in the dendretic growth zone is lacking initially, but
it looks like the strong dynamics from this system will overcome the
lack of moisture to help produce the snow. 1 to 5 inches of snow
will be possible across the Panhandles with the greatest amounts in
the far eastern Panhandles.  The far western Panhandles may not end
up with much, but the latest short term models are suggesting that a
band of snow could set up from Dalhart to Stratford southward to
Vega and Amarillo. Then the main deformation zone will set up and
move eastward across the eastern Panhandles. North winds in the 20
to 30 mph range with higher gusts will be found generally along and
west of a line from Guymon to Amarillo.  These winds will cause some
blowing and drifting snow as well.  Winds will be lighter further
east.

The snow should come to an end by sunset and skies should clear from
west to east.  This will allow for another cold night with lows in
the single digits in the northwest and teens elsewhere.  In fact,
this may be too warm if winds really relax.  At this point we are
expecting a west wind to stay up close to 10 mph, so this may keep
temperatures from falling as far as they could under clear skies
with a fresh snowpack.

LONG TERM...Tomorrow through Monday...
In the wake of this departing low pressure system, conditions will
begin to dry out under H500 northwesterly flow. H500 flow will
then shift to more westerly and west-southwesterly by the coming
weekend. Latest 15/00Z model and numerical data is suggesting
another low pressure system moving east out of the Rockies by
Friday afternoon. Long term numerical data is suggesting limited
moisture available with this system and going along with consensus
guidance, current forecast shows dry conditions through the
weekend. Temperatures will start just below average tomorrow and
increase slowly to above average by this weekend.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 6 PM CST this evening for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

OK...Winter Weather Advisory until 6 PM CST this evening for the
     following zones: Beaver...Cimarron...Texas.

&&

11/36
Hazardous weather outlook, Dec 15, 2:45 AM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
245 AM CST Tue Dec 15 2020

OKZ001>003-TXZ001>020-317-152200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
245 AM CST Tue Dec 15 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Snowfall accumulations of 1 to 5 inches are expected across the
Panhandles. The higher amounts of snow are expected over the
eastern Panhandles. A Winter Weather Advisory is in effect for all
of the Panhandles through 6 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Dec 15, 11:51 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1151 AM CST TUE DEC 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     SNOW             PAMPA                   35.55N 100.96W
12/15/2020  M3.0 INCH        GRAY               TX   COUNTY OFFICIAL

&&
Local storm report, Dec 15, 11:52 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1152 AM CST TUE DEC 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     SNOW             PAMPA                   35.55N 100.96W
12/15/2020  M3.0 INCH        GRAY               TX   COUNTY OFFICIAL

            CORRECTS PREVIOUS SNOW REPORT FROM PAMPA.

&&
Local storm report, Dec 15, 11:53 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1153 AM CST TUE DEC 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             7 SW AMARILLO           35.14N 101.91W
12/15/2020  M0.6 INCH        RANDALL            TX   COCORAHS

            COCORAHS STATION TX-RD-45 AMARILLO 6.9 SW.

&&
Local storm report, Dec 15, 12:38 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1238 PM CST TUE DEC 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     SNOW             7 ENE AMARILLO          35.20N 101.82W
12/15/2020  M1.0 INCH        POTTER             TX   OFFICIAL NWS OBS

&&
Local storm report, Dec 15, 12:41 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1241 PM CST TUE DEC 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     SNOW             PAMPA                   35.55N 100.96W
12/15/2020  M5.8 INCH        GRAY               TX   PUBLIC

&&
Local storm report, Dec 15, 12:43 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1243 PM CST TUE DEC 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     SNOW             PAMPA                   35.55N 100.96W
12/15/2020  M5.8 INCH        GRAY               TX   BROADCAST MEDIA

            CORRECTS PREVIOUS SNOW REPORT FROM PAMPA.
            REPORT RELAYED TO THE NWS BY BROADCAST
            MEDIA.

&&

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.